Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 131, NWS Charleston, WV

June 14, 2004Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2004, 5:08 PM EDT for Lawrence County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 5:08 PM EDT (21:08 UTC)
Expired
Jun 14, 2004, 5:45 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 90 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WUUS51 KRLX 142108
SVRRLX
OHC087-142145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
508 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHEAST OHIO...

* UNTIL 545 PM EDT...

* AT 502 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR WURTLAND...OR ABOUT 4 MILES SOUTHEAST OF         
  GREENUP...MOVING NORTHEAST AT 30 MPH.  THIS STORM IS CAPABLE OF    
  PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND STRONG WINDS.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...IRONTON AND LAKE
  VESUVIUS.

--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3858 8282 3849 8270 3862 8244 3876 8262

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:40 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 14, 3:40 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR WATCH INFORMATION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT MON JUN 14 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...

335 PM EDT MON JUN 14 2004

TODAY THRU THURSDAY...

WITH FRONT REMAINING IN AREA AND ZONAL FLOW KEEPING UP THERE WILL BE
LITTLE CHANGE TO THE PATTERN OF WARM MOIST AIR AND THE THREAT OF
FLOOD PROBLEMS WHERE TRAINING OCCURS.  HAVE SHOWN A BRIEF BREAK IN
POPS TUESDAY NIGHT AS FRONT SAGS SOUTH.

THURSDAY NIGHT THRU MONDAY...

WHEN WITH THE E/W FRONTAL ZONE FINALLY MOVE S AND WHEN WILL THE
PRECIPITABLE WATER VALUES DROP ?

FRONTAL ZONE IN OUR VICINITY THURSDAY NIGHT...WILL INCREASE POPS FOR
THAT PERIOD.  HOPING THE FRONTAL ZONE SLIPS SOUTH ON FRIDAY...WITH
SOME DRIER AIR MOVING S DURING THE DAY.

NEXT FRONTAL SYSTEM ON SATURDAY...SHOULD HAVE LOWER PRECIPITABLE
WATER TO WORK WITH.  DRYING AGAIN HOPED FOR ON SUNDAY INTO
MONDAY...WITH SOMEWHAT LOWER MAX TEMPERATURES.

AAR + KTB

&&

.PREVIOUS DISCUSSION...

935 AM EDT MON JUN 14 2004

CURRENT FORECAST LOOKS GOOD SO NO UPDATE ANTICIPATED.

&&

.HYDROLOGY...

420 AM EDT MON JUN 14 2004

SOILS ARE WET...ESPECIALLY ACROSS SOUTHERN AND EXTREME NORTHWEST
PORTIONS OF HSA. ANY DEVELOPMENT OF THUNDERSTORMS WILL BE MONITORED
FOR SHORT FUSE FLOOD WATCH AND SMALL STREAM FLOODING.  MOVEMENT LATE
TODAY SHOULD BE FROM ABOUT 270 DEGREES AT ABOUT 20 KNOTS.  IN THE
ABSENCE OF TRAINING...THIS IS JUST FAST ENOUGH TO LIMIT RAINFALL
AMOUNTS.

MANY HEADWATER RIVERS CONTINUE RUNNING ABOVE NORMAL...SUCH AS
HOCKING...MUSKINGUM...WEST FORK...TYGART VALLEY AND LITTLE KANAWHA.

TRM/KF

&&

.AVIATION...

640 AM EDT MON JUN 14 2004

SCATTERED SHOWERS...WITH A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS
THE REGION AROUND 08Z AND HAVE INCREASED IN AREAL COVERAGE.
OCCASIONAL IFR VIS HAS BEEN NOTICED WITH SOME OF THE STRONGER
THUNDERSTORMS ON THE SCOPE THIS MORNING.  OTHERWISE...VFR TO
BORDERLINE MVFR HAS BEEN THE RULE.  AS THE MORNING GOES ON TSRA
ACTIVITY IS EXPECTED TO REMAIN.

FOR THIS AFTERNOON...THUNDERSTORMS WITH GUSTY WINDS AND
MVFR...ISOLATED IFR...CONDITIONS ARE POSSIBLE ALMOST ANYWHERE.  A
BRIEF BREAK FROM THE TSRA ACTIVITY OVERNIGHT...BEFORE A WEAK COLD
FRONT APPROACHES AND SLIDES EASTWARD INTO THE AREA TOWARDS AT THE
END OF THE PERIOD.

KF

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY
FOR ZONES WVZ005>008...WVZ013>016...WVZ018...WVZ024>028...
WVZ033>038...WVZ046>047.

VA...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY
FOR ZONES VAZ003>004.

KY...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY
FOR ZONES KYZ101>103...KYZ105.

OH...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY
FOR ZONE OHZ087.

&&
Hazardous weather outlook, Jun 14, 5:50 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
550 AM EDT MON JUN 14 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
550 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THE THREAT OF THUNDERSTORMS REMAINS IN THE FORECAST.

WITH A VERY MOIST AIR MASS IN PLACE...ANY THUNDERSTORM CAN PRODUCE
LOCALLY EXCESSIVE RAINFALL.  ANY FLOOD WATCHES WILL BE ISSUED AS
WARRANTED BASED MOSTLY ON SHORT TERM TRENDS.  THOSE AREAS THAT HAVE
ALREADY BEEN PRIMED...SOUTHEASTERN OHIO AND SOUTHERN AND WESTERN
VIRGINIA ARE THE AREAS OF PRIMARY CONCERN AS IT WILL TAKE LESS RAIN
TO CAUSE FLOODING PROBLEMS.

MOST OF THE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY AND TONIGHT.  SEVERE THUNDERSTORMS PRODUCE
DAMAGING WINDS OF 58 MPH OR GREATER AND/OR LARGE HAIL.
HOWEVER...EVEN STRONG WINDS OF LESS THAN 58 MPH CAN BRING TREES DOWN
GIVEN SATURATED SOILS.

.DAYS TWO THROUGH SEVEN...

THE THREAT FOR THUNDERSTORMS WILL BE IN AND OUT OF THE FORECAST...AS
DRIER AIR PUNCHES INTO THE REGION...ONLY TO GIVE WAY TO THE VERY
WARM AND HUMID AIR AGAIN.  IF ANYTHING...THE FREQUENT CHANGE IN AIR
MASS ONLY PROVIDES ADDITIONAL OPPORTUNITY FOR HAZARDOUS
WEATHER.

AGAIN...ANY FLOOD WATCHES WILL BE ISSUED AS WARRANTED BASED MOSTLY
ON SHORT TERM TRENDS.  ALSO...THE THREAT FOR SEVERE WEATHER CROPPING
UP AGAIN AT SOME POINT CANNOT BE RULED OUT.  THE AREA IS NOT IN A
SLIGHT RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT...BUT MUCH
OF SOUTHEASTERN OHIO IS IN A SLIGHT RISK FOR SEVERE WEATHER DURING
THE WEDNESDAY THROUGH WEDNESDAY NIGHT TIME FRAME.

TRM/KF

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:33 PM EDTSevere Thunderstorm WarningRLXGallia42 min
Jun 14, 5:54 PM EDTSevere Thunderstorm WarningRLXMeigs51 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.